CHICAGO — Increasing rates of traumatic intracranial hemorrhage in elderly patients appeared to be linked with the use of antiplatelet agents in a retrospective study of two different time periods.
The rise in traumatic intracranial hemorrhage (TICH) occurred without significant increases in diagnosis of atrial fibrillation or in warfarin (Coumadin) use, and overall mortality remained unchanged, Dr. Jeffrey J. Siracuse said at the meeting.
“Increased life expectancy and the rising prevalence of risk factors have led to [the use of] increased atrial fibrillation nationwide,” said Dr. Siracuse of Beth Israel Deaconess Medical Center, Boston. “Patients with atrial fibrillation are at high risk for stroke and may also be at high risk for bleeding complications.” They often are treated with anticoagulants based on their CHADS2scores, which are used to estimate risk of thromboembolism in cases of atrial fibrillation, he said. This scoring system emphasizes warfarin prophylaxis. However, these patients also are likely to be taking antiplatelet agents.
The review of the hospital's trauma registry database of 5,371 subjects examined records for all 526 patients admitted with intracranial hemorrhage during 1999–2000 (139 patients) and 2007–2008 (387 patients). Intracranial hemorrhages were considered traumatic if they were secondary to an identified external injury.
Patient records were reviewed for preexisting anticoagulation, international normalized ratio (INR), mechanism of trauma, atrial fibrillation, mortality, and length of stay in the hospital or ICU. CHADS2 scores were recorded for both groups.
In both time periods, the mean age of patients was 77 years, and half were male. The principal cause of trauma in both groups was a simple fall from the standing position. In the 1999–2000 group, 6.2% of all trauma admissions were TICH patients, but this number doubled to 12.3% in the 2007–2008 group, a significant difference.
The study found little increase in warfarin use in either group over the two periods. However, the use of “strong antiplatelet agents, specifically clopidogrel and Aggrenox, increased fivefold between the two periods,” said Dr. Siracuse. He also said that in the earlier period, 27% of TICH patients were on aspirin, but by the later period, 48% were on aspirin, a significant difference.
The prevalence of atrial fibrillation in patients with TICH did not increase (20% vs. 23%), nor did the average CHADS2 scores for all trauma patients with atrial fibrillation taking warfarin (2.4 vs. 2.3, a nonsignificant difference).
“Those figures suggested that we had in our area a mature, well-served population where anticoagulation for atrial fibrillation was fully implemented before the development and widespread use of the CHADS2 scoring system,” said Dr. Siracuse.
Overall, the mortality of patients with TICH was unchanged between the two periods (12.4% vs. 12.2%), and patients showed no difference in the mean numbers of either hospital- or ICU-free days.
“We did not see a large increase, as we thought we would, in atrial fibrillation or in Coumadin use in our TICH population. This could perhaps reflect [the fact] that Massachusetts has the highest patient/physician primary care patient ratio in the country,” said Dr. Siracuse. He said this suggested that medical conditions were identified early and treated aggressively.
The vast majority of patients were injured by simple falls from standing, he said, and many patients on anticoagulation because of high risk for thromboembolism were also at high risk for falls. Therefore, he concluded, increasing rates of TICH appeared to be associated with the use of strong antiplatelet agents rather than with increased warfarin use.
Dr. Siracuse reported no relevant financial interests. The study was sponsored by Beth Israel Deaconess.